Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Cleveland, OH

May 8, 2009Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 8, 2009, 9:17 PM EDT for Trumbull County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 9:17 PM EDT (01:17 UTC)
Expired
May 8, 2009, 9:49 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 090117
SVRCLE
OHC155-090200-
/O.NEW.KCLE.SV.W.0018.090509T0117Z-090509T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRUMBULL COUNTY IN NORTHEAST OHIO

* UNTIL 1000 PM EDT

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR VIENNA...OR 8
  MILES NORTHEAST OF WARREN...AND WAS MOVING EAST AT 25 MPH. NICKEL
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  YANKEE LAKE...
  BROOKFIELD CENTER...
  WEST HILL...
  ORANGEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4143 8052 4120 8052 4117 8079 4135 8082
TIME...MOT...LOC 0117Z 250DEG 22KT 4129 8067

$$

MULLEN
1 follow-up statement
000 
WWUS51 KCLE 090149
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
949 PM EDT FRI MAY 8 2009

OHC155-090159-
/O.CAN.KCLE.SV.W.0018.000000T0000Z-090509T0200Z/
TRUMBULL OH-
949 PM EDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRUMBULL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4143 8052 4120 8052 4117 8079 4135 8082
TIME...MOT...LOC 0149Z 250DEG 22KT 4136 8042

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:06 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 8, 8:06 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT FRI MAY 8 2009

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OVER THE UPPER MISSISSIPPI VALLEY THIS
EVENING AND TRACK ACROSS LOWER MICHIGAN EARLY SATURDAY AND INTO
SOUTHERN ONTARIO SATURDAY AFTERNOON. A WARM FRONT FROM THE SYSTEM
WILL MOVE ACROSS THE REGION LATE TONIGHT AND BE FOLLOWED BY A COLD
FRONT LATE IN THE MORNING. STRONG WINDS WILL SWEEP ACROSS THE
REGION FOR THE AFTERNOON. COOL HIGH PRESSURE WILL BUILD SLOWLY INTO
THE AREA FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HIGH CLOUDS FROM THE INTENSE MCS ACROSS WESTERN KY AND SOUTHERN IN
HAS INCREASED STABILITY OVER NORTHERN OHIO AT THIS TIME. RADAR SHOWS
SOME LIGHT ECHOES MAINLY FROM MID DECK CLOUDS FROM THE NORTHERN PART
OF THE SYSTEM MOVING TOWARD THE SOUTHERN COUNTIES. EXPECT THE
LIGHT SHOWERS TO CONTINUE MOVING EAST LATE THIS AFTERNOON. THE
HRRR MODEL SHOWS THE MCS REMAINING WELL SOUTH OF THE AREA WITH ONLY
SCATTERED WEAK SMALL SHOWERS OVER THE AREA INTO THIS EVENING AND
THAT SEEM REASONABLE. WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREAS OVERNIGHT GIVEN THE AMPLE MOISTURE AND
PASSAGE OF THE WEAK WARM FRONT. MAV GUIDANCE TEMPS AND POPS SEEM
REASONABLE WITH MINOR CHANGES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
MAIN CONCERNS THIS PERIOD ARE STRONG WINDS FROM SATURDAY AFTERNOON
AND THREAT OF FROST MONDAY NIGHT.

THE NAM IS MOST AGGRESSIVE WITH DEVELOPING A STRONG SURFACE WIND
FIELD ACROSS THE REGION SATURDAY BEHIND THE SURFACE COLD FRONT.
THE DEPTH OF THE LOW PRESSURE CENTER AND PLACEMENT ARE SIMILAR ON
THE 12Z NAM/GFS AND 00Z ECMWF. THE NAM IS MOST PRONOUNCED WITH THE
DRY SLOT AND ATTENDANT STRONG WINDS. BUFKIT NAM WIND GUST TOOL
SHOWS WINDS AT THE TOP OF THE MIXED LAYER OF 55 TO 63 KNOTS ACROSS
THE AREA FOR SEVERAL HOURS ON SATURDAY AFTERNOON. SOME OF THIS
MOMENTUM WILL LIKELY MIX DOWN. SO WE HAVE ISSUED A WIND ADVISORY
FOR THE SATURDAY AFTERNOON FOR LOCATIONS NORTH OF US 30 IN THE CLE
CWA.

MUCH COOLER AIR WILL OVERSPREAD THE AREA IN THE WAKE OF THE LOW
PRESSURE AND WE HAVE TO WORRY ABOUT THE THREAT OF FROST SINCE MANY
GARDENERS ARE CONSIDERING WHEN TO PLANT THEIR TENDER SUMMER
PLANTS. THERE WILL LIKELY BE ENOUGH WIND SUNDAY NIGHT TO PREVENT
FROST BUT MONDAY NIGHT AND AGAIN TUESDAY NIGHT LOOK VULNERABLE TO
FROST WITH A SURFACE HIGH PRESSURE NEARBY WITH MAINLY CLEAR SKIES
AND LIGHT WINDS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
STRONG HIGH PRESSURE WILL DOMINATE THE FORECAST AREA ON TUESDAY AND
BE CENTERED OVER CENTRAL NEW YORK.  THIS WILL SET UP A SOUTHEAST
FLOW ACROSS THE AREA DURING THE DAY INTO TUESDAY NIGHT. LOW PRESSURE
WILL MOVE NORTHEAST INTO THE WESTERN GREAT LAKES REGION AND FORCE
COPIOUS AMOUNTS OF MOISTURE INTO THE AREA.  THIS WILL USHER IN
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY AND CONTINUING THROUGH THURSDAY NIGHT.  COLD
FRONT WILL SWEEP EAST ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING AND THIS SHOULD TAKE THE MOISTURE AND RESULTING
PRECIPITATION WITH IT JUST IN TIME FOR THE WEEKEND. HIGH PRESSURE
WILL BUILD EAST ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY.

MODELS SUGGESTING SLIGHTLY COOLER TEMPERATURES IN THE EXTENDED
PERIODS.  THIS SEEMS LIKE THE WAY TO GO AS CLOUDS AND PRECIPITATION
EXPECTED WITH THE STORM SYSTEM AND AHEAD OF THE COLD FRONT WILL
LIKELY KEEP TEMPERATURES FROM WARMING TOO MUCH DURING THE PERIOD. SO
WILL WIND UP KNOCKING TEMPERATURES BACK A FEW DEGREES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS CONTINUE TO LIFT NORTHWARD ACROSS NORTHERN OHIO.
THESE LIKELY DEVELOPING AS A STRONG JET PASSES JUST TO OUR NORTH.
MAY ALSO BE SOME OUTFLOW BOUNDARIES FROM THE CONVECTION THAT MOVED
ACROSS SOUTHERN OHIO THROUGH THE DAY. BEST INSTABILITY LOOKS TO BE
ACROSS NORTHWEST OHIO SO HAVE INSERTED A CB MENTION AT KTOL.
WILL MONITOR FOR THUNDER FOR THE AREA DEVELOPING ACROSS NORTHEAST
OHIO NEAR KYNG AS IT LIFTS NORTHWARD INTO NW PA.

OTHERWISE IT APPEARS THAT THERE WILL BE PLENTY OF LOW LEVEL
MOISTURE AND LIGHT ENOUGH WINDS FOR FOG TO DEVELOP WITH MOST
LOCATIONS DROPPING TO AT LEAST 3 MILES. SHOULD ALSO BE SOME AT
LEAST PATCHY IFR CEILINGS.

A COLD FRONT WILL MOVE INTO THE REGION SATURDAY MORNING WITH SOME
SHOWERS POSSIBLE ALONG IT. HAVE HELD OFF ON THE THUNDER MENTION
UNTIL THE AFTERNOON ALONG IT SO ONLY HAVE CB FOR KYNG AND KERI.
WINDS WILL BE THE MAIN ISSUE IN THE WAKE OF THE FRONT WITH 25+
KNOT WINDS. GUSTS AS HIGH AS 45 KNOTS LOOK TO BE POSSIBLE.

OUTLOOK...SOME MVFR CEILINGS MAY LINGER INTO SATURDAY EVENING
THEN BECOMING VFR SUNDAY INTO WEDNESDAY.

&&

.MARINE...
LIGHT SOUTH WIND OVER THE LAKES AT THIS TIME.  THIS TREND WILL
CONTINUE OVERNIGHT AS LOW PRESSURE APPROACHES THE LAKES.  FLOW WILL
INCREASE DRAMATICALLY ON SATURDAY AFTERNOON.  CURRENT MODELS SHOW
WINDS INCREASE WELL INTO THE GALE CATEGORY SATURDAY AFTERNOON AND
EVENING. 12Z BUFKIT DATA SHOWS WINDS 40 TO 50 KNOTS WITHIN THE
MIXING LAYER AS THE STORM ARRIVES.  GALE WATCHES/WARNINGS LIKELY FOR
THE LAKES FOR SATURDAY AFTERNOON.  WINDS WILL SHIFT TO THE NORTHWEST
SATURDAY EVENING AND MAINTAIN GALE FORCE THROUGH THE EARLY EVENING.
WINDS WILL DECREASE ON SUNDAY BUT MOST LIKELY SMALL CRAFT CONDITIONS
WILL EXIST FOR MOST OF THE DAY WITH A NW WIND AND COLD AIR ADVECTION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY FROM NOON TO 11 PM EDT SATURDAY FOR OHZ003-
     006>014-017>023-027>033-089.
PA...WIND ADVISORY FROM NOON TO 11 PM EDT SATURDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM NOON SATURDAY TO 2 AM EDT SUNDAY FOR LEZ061-
     142>149-162>169.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...LOMBARDY
AVIATION...MULLEN
MARINE...GARNET
Hazardous weather outlook, May 8, 5:46 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
546 AM EDT FRI MAY 8 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
546 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE PATCHY FROST SUNDAY NIGHT AND AN EVEN BETTER
CHANCE FOR AREAS OF FROST MONDAY NIGHT AS TEMPERATURES DROP CLOSE
TO FREEZING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
546 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS ON LAKE ERIE COULD APPROACH GALE FORCE SATURDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:03 AM EDTLow Water AdvisoryCLE15 hr
May 9, 7:07 PM EDTSmall Craft AdvisoryCLE25 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.